In September 2020, a Sydney public health unit was notified of the admission to a tertiary paediatric hospital intensive care unit of a 15‐year‐old girl with suspected e‐cigarette or vaping product use‐associated lung injury (EVALI), a pulmonary syndrome first reported in the United States.1 The girl had presented to another Sydney hospital with a 4‐day history of dysuria, urinary frequency and back pain followed by 2 days of vomiting and rigors. She was initially treated for urosepsis with intravenous antibiotics. She reported vaping nicotine two to three times weekly for the previous 7 months. She was febrile at 38°C, with a heart rate of 120–140 beats per minute, blood pressure of 110/80 mmHg, respiratory rate of 20 breaths per minute, and oxygen saturation of 92–95% on room air. A chest x‐ray showed bilateral pulmonary infiltrates that were worse in the lower zones (Box 1). Within hours, she became hypoxic, with oxygen saturation of 87% on room air. Abdominal computed tomography showed no abdominal pathology, but there were extensive pulmonary infiltrates in the lung bases with bilateral effusions (Box 1). Her urine drug screen result on the day of admission was positive for cannabinoids and benzodiazepines.
Publication of your online response is subject to the Medical Journal of Australia's editorial discretion. You will be notified by email within five working days should your response be accepted.